Prescribing Discrepancies during Patient Transfer May Result in Adverse Drug Events
Medication discrepancies are common during transfer between sites of care. The objective of this study was to examine medication discrepancies related to adverse drug events (ADEs) in nursing home patients transferred to and from the hospital. Investigators examined medical records for 208 patients transferred between seven nursing homes and three hospitals between 1999-2005 in New York and Connecticut for transfer-associated drug prescribing discrepancies. Four of the nursing homes and two of the hospitals were VA facilities, and 42% of hospitalizations were in the VA setting.
Findings show that less than 5% of discrepancies caused ADEs, which is consistent with reviews that suggest only a small fraction of errors result in harm. The total number of prescribing discrepancies observed in the entire study sample was 1,350: 48% of discrepancies that caused ADEs were prescribing errors; 46% of these errors were wrong omissions, 46% were errors in dosing frequency, and 8% were errors in dosage. Discrepancies in certain drug classes (e.g., opioid and non-opioid analgesics) caused ADEs more often than other types of discrepancies. Authors note that information about ADEs caused by medication discrepancies can be used to enhance measurement of care quality, identify high-risk patients, and inform the development of decision-support tools at the time of patient transfer.
Boockvar K, Liu S, Goldstein N, Nebeker J, Siu A, and Fried T. Prescribing Discrepancies Likely to Cause Adverse Drug Events after Patient Transfer. Quality and Safety in Health Care 2009 Feb;18(1):32-36.
This study was partly supported through Dr. Boockvar's HSR&D Research Career Development award. Drs. Boockvar and Siu are part of HSR&D's Center for the Study of Health Care across Systems and Sites of Care, Bronx, NY.